Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Red, itchy patch on neck after showeing or sleeping. Reduces with Vanos. History of allergy. What is causing it?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions
I am a 47 year old female, 5'3" tall, 200 lbs. I have a medical history of allergies, asthma, IBS, PCOS, hypothyroidism, bipolar disorder, hypoglycemia, insulin resistance, and depression and anxiety. Two weeks ago, I noticed a red patch just below my cheek (face) on my neck. I thought it was the start of an acne outbreak and treated it with a BHA exfoliant, Differin gel, and benzoyl peroxide. It turned out not to be acne. Instead, a red itchy patch formed that was very dry and "scaly." I went to my dermatologist who prescribed Vanos steroid cream to apply twice a day. I used the steroid cream one night, woke up in the middle of the night and the entire left side of my neck had turned bright red and was extremely itchy. I gently cleansed it with oatmeal soap and applied the Vanos to the area. By the morning it was almost back to normal. Whenever I showered, the left side of my neck would turn bright red. I have continued to use the Vanos. The original area on the left side of my neck has cleared but now the base of my neck, at my throat, is red and itchy after sleeping or showering. When I treat it with Vanos, it goes away.
I should tell you that I have begun having hot flashes and suffer from severe anxiety. I am worried what this rash, especially since it keeps moving, could be. I have stopped using anything with fragrance and use only oatmeal soap and lotion. I also changed my laundry detergent to All Free and Clear.
I had blood work done about three weeks ago, and everything was normal except my WBC was 11.6 , my RDW was 16.5, and my platelet count was 421, all a little high. Can you tell me what could be causing this rash?
Posted Sat, 14 Apr 2012 in Skin Hair and Nails
Answered by Dr. Bharat Chawda 15 hours later

Thank you for posting the query,

You have provided with good information regarding your health concern and it is a very good description. I appreciate it.

I understood your problem however it would be good if you can answer few of my queries:
1) Is the lesion in a ring form?
2) Is it only on one side of the face ?
3) Was the initial red patch itchy (before you had used anti acne cream).

I would appreciate if you can mail me a picture of the lesion which would help me suggest you better. You have a feature to upload the reports / image by yourself at the right side of the query page, please utilize that so that I can answer your queries better.

But with history what you have submitted, it seems like there developed a irritant reaction to the anti acne preparation you used. Later vanos helped to reduce it being a steroid cream. Your initial lesion could have been a fungal infection, which has not shown any improvement as you have been using a steroid cream. So I would advise you to stop all the cream for few days and send me a actual picture of how it looks. The picture and the answer to the above question would help me
suggest you better.

Awaiting for your reply.

Dr.Bharat chawda
Above answer was peer-reviewed by
Follow-up: Red, itchy patch on neck after showeing or sleeping. Reduces with Vanos. History of allergy. What is causing it? 7 hours later
The first itchy spot was dry and red and round, and on my neck just below my left cheek. The rest of the spreading rash has no round or shaped form. It is on the left side of my neck and in the middle spreading to just below the base of my throat. So far, it is not on the right side. The initial red patch was never itchy. Just red. I should also mention that the creases in my neck are normal skin color, no redness. The red areas are not raised and do not have plaques.

I apologize, but we tried to upload a picture and we kept getting an error message.
The areas where the redness is are worse at night, when I get up in the morning, when I shower, then get better as the day goes on (and I apply Vanos).

Thank you.
Answered by Dr. Bharat Chawda 39 minutes later

Thank you for the reply,

According to the description ,the most probable reason seems to be fungal .And as you said that after applying vanos cream it reduces .Vanos being a steroid cram would reduce the redness of the lesion ,but won't treat a fungal infection.

I would suggest that you consult a competent dermatologist for physical examination, evaluation and to get the drugs prescribed to you by them.
My choice would be an oral anti fungal first for 2 weeks and then according to the response decide the course of treatment.If you show a good response the the anti fungal should be continued for another 2 weeks ,or else a steroid cream would help.

You can try send a close up picture of the lesion at YYYY@YYYY do mention "ATTN Dr.Bharat chawda" as subject.Also kindly reply to this post saying that you have mailed a picture.

I hope the above advise help you .Should you have additional concern regarding the same ,I would be happy to address it.

Dr.Bharat chawda
Above answer was peer-reviewed by
Follow-up: Red, itchy patch on neck after showeing or sleeping. Reduces with Vanos. History of allergy. What is causing it? 1 hour later
I have emailed as an attachment two pictures of the rash on my neck.
Answered by Dr. Bharat Chawda 13 hours later

Thank you for the pictures .

Only the first picture was clear ,unfortunately the second picture was blurred.

According to the first picture ,it doesn't seems to be a fungal infection ,as only small papules(blebs) are visible and there is no diffuse erythema(redness) .

For this lesion I would suggest that you take a course of oral antibiotic for 7 days (preferably macrolides) ,along with oral anti histaminics (like cetrizine tablet) after consulting your physician.

Avoid using vanos for 7-10 days and then assess the response.At times using steroid cream cause incognito response and makes diagnosis difficult.

Since in this picture I could hardly make out any redness.If at all there is any recurrence of redness then kindly send me a picture of the same.

I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.

Dr.Bharat chawda
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor